Thunderstorm Wind, McMinn
- When
- July 13, 8:32 PM EST
- Where
- McMinn County, Athens
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.450, -84.600
Two trees were reported down in Athens.
Isolated thunderstorms continued to form into the middle evening hours with one storm producing wind damage in Southeast Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated thunderstorms continued to form into the middle evening hours with one storm producing wind damage in Southeast Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 13, 6:12 PM EST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 712 PM EDT WED JUL 13 2016 .AVIATION... VFR at all terminals through the fcst period. However, did opt for low confidence VFR fog at KTRI in the overnight due to calm winds and clear skies. Diurnal convection in vcnty of all terminals by 1800 UTC Thursday, however, timing may need to be moved forward at KTRI based on progression of shortwave currently inducing convection over Western KY at this time. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 333 AM EDT WED JUL 13 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-140745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 333 AM EDT WED JUL 13 2016 /233 AM CDT WED JUL 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DUE TO AFTERNOON HEATING AGAIN ON WEDNESDAY. SOME ISOLATED STRONG THUNDERSTORMS WITH LOCALIZED STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE AREA FOR THE REST OF THE WEEK INTO EARLY NEXT WEEK. A FRONTAL BOUNDARY WILL APPROACH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS FOR THURSDAY AND FRIDAY PRODUCING SCATTERED THUNDERSTORMS EACH DAY. ISOLATED STRONG TO POSSIBLY SEVERE STORMS ARE EXPECTED...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THE FRONTAL BOUNDARY WILL STALL ALONG THE TENNESSEE AND NORTH CAROLINA STATE-LINE FOR SATURDAY AND SUNDAY BEFORE LIFTING NORTH AGAIN EARLY NEXT WEEK. SCATTERED STORMS ARE LIKELY OVER THE WEEKEND AND ISOLATED STRONG THUNDERSTORMS ARE EXPECTED...BUT A BETTER CHANCE OF SEVERE THUNDERSTORMS RETURNS FOR MONDAY AND TUESDAY AS THE FRONTAL BOUNDARY LIFTS NORTHWARD. DAMAGING WINDS... HEAVY RAIN...AND LOCALIZED FLASH FLOODING WILL BE THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
905 PM EDT WED JUL 13 2016
TNZ084-085-140145-
MEIGS TN-MCMINN TN-
905 PM EDT WED JUL 13 2016
...SPECIAL WEATHER STATEMENT...
AT 904 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF DECATUR...MOVING EAST AT 10 MPH.
HALF TO THREE QUARTER INCH DIAMETER HAIL AND WINDS IN EXCESS OF 30
MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...DECATUR...ETOWAH...ENGLEWOOD...NIOTA...RICEVILLE...
HILLSVIEW AND CLEAR WATER.
LAT...LON 3532 8480 3549 8485 3560 8452 3559 8452
3558 8450 3553 8448 3534 8442 3531 8478
TIME...MOT...LOC 0104Z 255DEG 11KT 3542 8474
TDThe Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 01:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees were reported down in Athens.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635575.